Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 12, 2021Durham County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 12, 2021, 6:22 PM EDT for Durham County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 6:22 PM EDT (22:22 UTC)
Expired
Aug 12, 2021, 7:00 PM EDT
In force
38 min
Issued by
NWS Raleigh, NC
Hail
0.88 in
Wind
30

County Durham County, NC

The radar

The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS82 KRAH 122222
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
622 PM EDT Thu Aug 12 2021
 
NCZ008-025-122300-
Durham NC-Granville NC-
622 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern
Granville and central Durham Counties through 700 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Butner, or 7 miles west of Creedmoor. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Durham, Creedmoor, Butner, Stem, Lake Michie, Lake Butner, Gorman,
Rollingview Marina, Falls Lake and Eno River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rain can be expected due to the slow movement of this storm. 
Prolonged heavy rain will result in ponding of water on roadways, 
standing water in low lying areas, and minor flooding of creeks and 
streams. Drivers are urged to slow down and use extra caution to 
avoid hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3619 7868 3614 7865 3607 7868 3608 7873
      3607 7875 3603 7875 3602 7874 3603 7872
      3601 7870 3600 7871 3598 7879 3600 7888
      3606 7894 3614 7890 3620 7883
TIME...MOT...LOC 2221Z 214DEG 2KT 3610 7882 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 12, 4:05 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 12, 4:05 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
405 PM EDT Thu Aug 12 2021

.SYNOPSIS...
On the western periphery of strong, subtropical high pressure
centered between the Carolinas and Bermuda, a surface trough will
remain in the lee of the southern and central Appalachians through
Saturday. Meanwhile, a cold front will approach slowly from the
northwest, become modulated by multiple episodes of convection and
outflow along its length, and settle across NC Saturday night into
Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Thursday...

In light swly flow and on the nw periphery of a mid level,
subtropical ridge centered several hundred miles off the NC coast, a
couple of MCVs from convection over GA on Wed were earlier well-
defined in visible satellite data over wrn NC. Both seemingly
augmented ascent on the east-facing slopes of the Appalachians and
supported the development and concentration of a couple of separate
convective clusters over the NC Smoky Mountains and High Country,
respectively. A few isolated cells also developed along the
Appalachian-lee trough from Stokes Co. newd across southside VA,
near KMTV and MFVX. Outflow from each of the latter two regimes is
now moving into the nrn Forsyth and Guilford Co. and will support
continued multi-cell development over the nw Piedmont during the
next few hours - very similar to Wed. A couple of more-isolated
cells cannot be ruled out in an area of relatively deeper cumulus
from near AFP and RCZ newd to RDU and LHZ, but it appears the
influence from the aforementioned mid level ridge has largely
suppressed deep convective development away from its periphery (ie.
over wrn NC). It will otherwise be mainly clear, muggy, and very
mild overnight, with lows mostly in the mid 70s, except lwr ones in
pockets of outflow-cooled air over the nw Piedmont.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 400 PM Thursday...

In a stagnant synoptic pattern, and influenced by continued strong
subtropical ridging off the NC coast, a persistence forecast will be
followed. That is, it will be continued hot and humid and with only
isolated to widely scattered convection focused over the nw
Piedmont, in the vicinity of the Appalachian lee trough and
subsequent outflow. Another Heat Advisory has consequently been
issued for the same counties as those that were included on Wed,
with the addition of Warren Co. on Fri based on observed 105 to 109
degree heat index values at the Warrenton RAWS station for
a few hours each of the past two afternoons.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 255 PM Thursday...

The cold front over the Midwest will continue slowly into the
Central Appalachians by Saturday, as the sub-tropical ridge weakens
and heights aloft begin to lower slightly across western NC in
response to a shortwave moving through the Great Lakes.  850mb temps
and ample sun support another day of highs in the lower 90s, which
will result in modest instability and a chance of storms moving east
off the mountains during the afternoon.  Models suggest more robust
convection across VA, which will help to nudge the front south
toward NC and may help to sustain showers and storms well into the
evening and overnight hours across at least the northern Piedmont.

The front is expected to shift south into the CWA and linger early
next week, with copious cloud cover and temps in the mid to upper
80s for the most part.  What was TS Fred yesterday has weakened to a
TD today but is still expected to restrengthen back to a TS over the
weekend and track along the west coast of FL to the Panhandle by
Monday morning. This will help to spread tropical moisture across
the SE, resulting in a continued increase in the unsettled weather.
There is still a lot uncertainty in how well organized the system
will become and whether or not will continue its forward track into
the southern Appalachians (latest ECWMF has trended toward the GFS
with a weaker system). Current forecast calls for up to 2-3 inches
of rain in the western Piedmont and higher amounts west of the
Yadkin River.  Given the uncertainty, the forecast is relatively
unchanged, if only trending a little more toward climo with respect
to POPs late in the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 155 PM Thursday...

Aside from an isolated to widely scattered afternoon storm primarily
at INT/GSO, focused along an Appalachian-lee trough and/or outflow
from other nearby convection over wrn NC, VFR conditions are expected
through the TAF period.

Outlook: Persistence, generally VFR conditions away from widely
scattered afternoon-evening showers and storms are expected through
Sat. Moisture will increase and pool along a frontal zone that will
settle into cntl NC Sat night into Sun, at which time MVFR-IFR
ceilings, and locally numerous showers/storms and associated sub-VFR
conditions, are forecast. That regime may continue through early to
mid next week, as the front lingers nearby and the possible remnants
of Fred --and its associated tropical moisture-- move into the
Southeastern US.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for NCZ011-025>028-041>043-
077-078-088-089.
Heat Advisory from noon to 7 PM EDT Friday for NCZ010-011-025>028-
041>043-077-078-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...Smith
AVIATION...MWS
Hazardous weather outlook, Aug 12, 3:35 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
335 PM EDT Thu Aug 12 2021

NCZ011-025>028-041>043-077-078-088-089-131945-
Halifax-Durham-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-
Wayne-Cumberland-Sampson-
335 PM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-131945-
Warren-
335 PM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Heat index values near 105 degrees are expected through 7 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008-009-023-024-040-073>076-083>086-131945-
Granville-Vance-Alamance-Orange-Chatham-Stanly-Montgomery-Moore-Lee-
Anson-Richmond-Scotland-Hoke-
335 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Heat index values between 100 and 105 degrees are expected through 7
PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values between 100 and 105 degrees are expected again
Friday afternoon.

Heat illnesses are possible if precautions are not taken. Outdoor
exertion, especially in direct sunlight, can increase the risk of
heat illnesses in these conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021-022-038-039-131945-
Person-Forsyth-Guilford-Davidson-Randolph-
335 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 4:39 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
439 PM EDT Thu Aug 12 2021

NCZ008-026-041-122145-
Franklin NC-Wake NC-Granville NC-
439 PM EDT Thu Aug 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANVILLE...
NORTHEASTERN WAKE AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 545 PM
EDT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 10 miles northeast of Raleigh, moving north at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Raleigh, Wake Forest, Franklinton, Rolesville, Youngsville, Falls
Lake State Rec Area, Falls Lake Boat Ramp, Purnell, Falls Lake and
William B Umstead State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Falls Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3610 7833 3593 7832 3584 7840 3585 7874
      3591 7876 3597 7871 3600 7871 3614 7865
      3618 7849
TIME...MOT...LOC 2039Z 197DEG 6KT 3594 7856

10
Special weather statement, Aug 12, 4:56 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
456 PM EDT Thu Aug 12 2021

NCZ021-022-038-122200-
Guilford NC-Forsyth NC-Davidson NC-
456 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of Forsyth, northern
Davidson and Guilford Counties through 600 PM EDT...

At 453 PM EDT, Doppler radar was tracking an area of strong
thunderstorms over the Triad, including Winston-Salem, moving
northeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Bermuda Run, Huntsville and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning and heavy rainfall are occurring
with these storms. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3611 8050 3614 8044 3626 8045 3624 7953
      3606 7954 3592 8005 3572 8036 3574 8046
      3577 8045 3583 8048 3584 8039 3586 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2053Z 235DEG 4KT 3607 8035

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kren
Special weather statement, Aug 12, 5:59 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
559 PM EDT Thu Aug 12 2021

NCZ021-022-038-122300-
Guilford NC-Forsyth NC-Davidson NC-
559 PM EDT Thu Aug 12 2021

...An area of strong thunderstorms will impact portions of Forsyth,
northern Davidson and Guilford Counties through 700 PM EDT...

At 557 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving east at 10 mph. Locally heavy flooding is
possible in urban areas.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Thomasville, Kernersville,
Clemmons, Bermuda Run, McLeansville, Lewisville and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3626 8007 3624 7953 3606 7954 3592 8001
      3592 8004 3590 8006 3583 8038 3589 8041
      3589 8037 3596 8038 3599 8042 3601 8042
      3606 8046 3604 8049 3606 8051 3609 8051
TIME...MOT...LOC 2157Z 278DEG 9KT 3604 8022

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CA
Special weather statement, Aug 12, 6:03 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
603 PM EDT Thu Aug 12 2021

NCZ041-122300-
Wake NC-
603 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of north central Wake
County through 700 PM EDT...

At 602 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 8 miles northeast of Raleigh. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Wake Forest, Falls Lake Boat Ramp and Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain can be expected due to the slow movement of this storm.
Prolonged heavy rain will result in ponding of water on roadways,
standing water in low lying areas, and minor flooding of creeks and
streams. Drivers are urged to slow down and use extra caution to
avoid hydroplaning.

&&

LAT...LON 3585 7854 3585 7863 3590 7869 3597 7869
      3602 7863 3601 7854 3596 7848 3589 7849
TIME...MOT...LOC 2202Z 223DEG 3KT 3594 7859

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

10
Special weather statement, Aug 12, 6:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
622 PM EDT Thu Aug 12 2021

NCZ008-025-122300-
Durham NC-Granville NC-
622 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern
Granville and central Durham Counties through 700 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Butner, or 7 miles west of Creedmoor. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Durham, Creedmoor, Butner, Stem, Lake Michie, Lake Butner, Gorman,
Rollingview Marina, Falls Lake and Eno River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain can be expected due to the slow movement of this storm.
Prolonged heavy rain will result in ponding of water on roadways,
standing water in low lying areas, and minor flooding of creeks and
streams. Drivers are urged to slow down and use extra caution to
avoid hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3619 7868 3614 7865 3607 7868 3608 7873
      3607 7875 3603 7875 3602 7874 3603 7872
      3601 7870 3600 7871 3598 7879 3600 7888
      3606 7894 3614 7890 3620 7883
TIME...MOT...LOC 2221Z 214DEG 2KT 3610 7882

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:30 PM EDTHeat AdvisoryRAHChatham, Cumberland, Durham, Edgecombe, Franklin, Granville and 12 more28 hr
Aug 12, 4:39 PM EDTSpecial Weather StatementRAHFranklin66 min
Aug 12, 4:56 PM EDTSpecial Weather StatementRAHForsyth, Guilford64 min
Aug 12, 5:21 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth39 min
Aug 12, 5:38 PM EDTAreal Flood AdvisoryRAHForsyth108 min
Aug 12, 5:59 PM EDTSpecial Weather StatementRAHForsyth, Guilford61 min
Aug 12, 6:03 PM EDTSpecial Weather StatementRAHWake57 min
Aug 12, 7:15 PM EDTSpecial Weather StatementRAHMoore45 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.